Length and Torsion in Arithmetic Hyperbolic Orbifolds

  • Colin Maclachlan
  • Alan W. Reid
Part of the Graduate Texts in Mathematics book series (GTM, volume 219)


In this chapter, we will discuss the structure and properties of the set of closed geodesics, particularly in arithmetic hyperbolic 2- and 3-orbifolds. As discussed briefly in §5.3.4, this is closely connected to properties of loxodromic elements in Kleinian or Fuchsian groups, and in the case of arithmetic groups, the traces and eigenvalues of these loxodromic elements carry extra arithmetic data that can be used to help understand the set of geodesics in arithmetic hyperbolic 3-manifolds. We also consider torsion that arises in arithmetic Fuchsian and Kleinian groups. Although, on the face of things, this appears to have little to do with lengths, the existence of torsion and eigenvalues of loxodromic elements in arithmetic groups is closely tied to the algebra and number theory of the invariant trace field and quaternion algebra. In particular, their existence depends on the existence of embeddings into the quaternion algebra of suitable quadratic extensions of the defining field. Such embeddings were characterised in Chapter 7 and these results are refined in this chapter to consider embeddings of orders inside these quadratic extensions into orders in the quaternion algebras.


Conjugacy Class Prime Ideal Number Field Division Algebra Maximal Order 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Further Reading

  1. Elstrodt, J., Grunewald, F., and Mennicke, J. (1998). Groups Acting on Hyperbolic Space. Monographs in Mathematics. Springer-Verlag, Berlin.zbMATHCrossRefGoogle Scholar
  2. Hejhal, D. (1976). The Selberg Trace Formula for PSL(2,R). Volume 1. Lecture Notes in Mathematics No. 548. Springer-Verlag, Berlin.Google Scholar
  3. Hejhal, D. (1983). The Selberg Trace Formula for PSL(2,R). Volume 2. Lecture Notes in Mathematics. No. 1001. Springer-Verlag, Berlin.Google Scholar
  4. Boyd, D. (1977). Small Salem numbers. Duke Math. J, 44: 315–328.MathSciNetzbMATHCrossRefGoogle Scholar
  5. Bertin, M.-J., Decomps-Guilloux, A., Grandet-Hugot, M., PathiauxDelefosse, M., and Schreiber, J.-P. (1992). Pisot and Salem Numbers. Birkhäuser, Basel.zbMATHCrossRefGoogle Scholar
  6. Bertin, M.-J. and Delefosse, M. (1989). Conjecture de Lehmer et petit nombres de Salem. Queen’s University, Kingston, Ontario.Google Scholar
  7. Dobrowolski, E. (1979). On a question of Lehmer and the number of irreducible factors of a polynomial. Acta Arith, 34: 391–401.MathSciNetzbMATHGoogle Scholar
  8. Voutier, P. (1996). An effective lower bound for the height of algebraic numbers. Acta Arith, 74: 81–95.MathSciNetGoogle Scholar
  9. Luo, W. and Sarnak, P. (1994). Number variance for arithmetic hyperbolic surfaces. Commun. Math. Phys, 161: 419–432.MathSciNetzbMATHCrossRefGoogle Scholar
  10. Schmutz, P. (1996). Arithmetic groups and the length spectrum of Riemann surfaces. Duke Math. J, 84: 199–215.MathSciNetzbMATHCrossRefGoogle Scholar
  11. Buser, P. (1992). Geometry and Spectra of Compact Riemann Surfaces. Progress in Mathematics No. 106. Birkhäser, Boston.Google Scholar
  12. Chinburg, T. and Friedman, E. (1999). An embedding theorem for quaternion algebras. J. London Math. Soc, 60: 33–44.MathSciNetCrossRefGoogle Scholar
  13. Janusz, G. (1996). Algebraic Number Fields, 2nd ed. Graduate Studies in Mathematics Vol. 7. American Mathematical Society, Providence, RI.Google Scholar
  14. Cohn, H. (1978). A Classical Invitation to Algebraic Numbers and Class Fields. Springer-Verlag, New York.CrossRefGoogle Scholar
  15. Sunada, T. (1985). Riemannian coverings and isospectral manifolds. Annals of Math, 121: 169–186.MathSciNetzbMATHCrossRefGoogle Scholar
  16. Brooks, R. and Tse, R. (1987). Isospectral surfaces of small genus. Nagoya Math. J, 107: 13–24.MathSciNetzbMATHGoogle Scholar
  17. Maclachlan, C. and Reid, A. (1989). The arithmetic structure of tetrahedral groups of hyperbolic isometries. Mathematika, 36: 221–240.MathSciNetzbMATHCrossRefGoogle Scholar
  18. Chinburg, T. and Friedman, E. (2000). The finite subgroups of maximal arithmetic subgroups of PGL(2, C). Ann. Inst. Fourier, 50: 1765–1798.MathSciNetzbMATHCrossRefGoogle Scholar
  19. Schneider, V. (1977). Elliptische Fixpunkte und Drehfaktoren zur Modulgruppe in Quaternionenschiefkörpern über reellquadratischen Zahlkörpern. Math. Zeitschrift, 152: 145–163.zbMATHCrossRefGoogle Scholar
  20. Reid, A. and Wang, S. (1999). Non-Haken 3-manifolds are not large with respect to mappings of non-zero degree. Commun. Anal. Geom, 7: 105–132.MathSciNetzbMATHGoogle Scholar
  21. Coulson, D., Goodman, O., Hodgson, C., and Neumann, W. (2000). Com- puting arithmetic invariants of 3-manifolds. Exp. Math, 9: 127–157.MathSciNetzbMATHCrossRefGoogle Scholar
  22. Goodman, O. (2001). Snap: A computer program for studying arithmetic invariants of hyperbolic 3-manifolds.
  23. Neumann, W. and Yang, J. (1995). Rationality problems for K-theory and Chern-Simons invariants of hyperbolic 3-manifolds. Enseign. Math, 41: 281–296.MathSciNetzbMATHGoogle Scholar
  24. Neumann, W. and Yang, J. (1999). Bloch invariants of hyperbolic 3-manifolds. Duke Math. J, 96: 29–59.MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2003

Authors and Affiliations

  • Colin Maclachlan
    • 1
  • Alan W. Reid
    • 2
  1. 1.Department of Mathematical Sciences, Kings CollegeUniversity of AberdeenAberdeenUK
  2. 2.Department of MathematicsUniversity of Texas at AustinAustinUSA

Personalised recommendations